Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 3:55 PM CDT for Gove County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 3:55 PM CDT (20:55 UTC)
- Expired
- Jun 20, 2017, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:13 PM CDT | HAIL 0.5 | Quinter, KS | DIME SIZED HAIL OBSERVED ALONG I-70 JUST SOUTH OF QUINTER. |
| Jun 20, 4:16 PM CDT | HAIL 1 | 1 W Quinter, KS | NICKEL TO QUARTER SIZE HAIL AT MM 106 ON I-70. |
| Jun 20, 4:50 PM CDT | HAIL 0.5 | 8 Sse Quinter, KS | DELAYED REPORT. THERE WASNT A LOT OF HAIL AND NO ACCUMULATION ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
916
WUUS53 KGLD 202055
SVRGLD
KSC063-202145-
/O.NEW.KGLD.SV.W.0124.170620T2055Z-170620T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
355 PM CDT TUE JUN 20 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Gove County in west central Kansas...
* Until 445 PM CDT
* At 355 PM CDT, a severe thunderstorm was located near Park, or 4
miles west of Quinter, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quinter and Park.
This includes Interstate 70 in Kansas between mile markers 98 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 10016 3902 10046 3913 10040 3913 10015
3895 10015
TIME...MOT...LOC 2055Z 290DEG 24KT 3908 10032
HAIL...1.00IN
WIND...60MPH
$$
JRM4 follow-up statements
725
WWUS53 KGLD 202059
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
359 PM CDT TUE JUN 20 2017
KSC063-202145-
/O.CON.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
359 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN GOVE COUNTY...
At 359 PM CDT, a severe thunderstorm was located near Quinter, moving
east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quinter and Park.
This includes Interstate 70 in Kansas between mile markers 98 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3881 10016 3902 10046 3913 10040 3913 10015
3895 10015
TIME...MOT...LOC 2059Z 290DEG 24KT 3907 10028
HAIL...1.25IN
WIND...60MPH
$$
JRM116
WWUS53 KGLD 202102
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
402 PM CDT TUE JUN 20 2017
KSC063-202145-
/O.CON.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
402 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN GOVE COUNTY...
At 402 PM CDT, a severe thunderstorm was located over Quinter, moving
east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Quinter and Park.
This includes Interstate 70 in Kansas between mile markers 98 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3881 10016 3902 10046 3913 10040 3913 10015
3895 10015
TIME...MOT...LOC 2102Z 290DEG 24KT 3906 10025
HAIL...1.50IN
WIND...60MPH
$$
JRM339
WWUS53 KGLD 202128
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
428 PM CDT TUE JUN 20 2017
KSC063-202145-
/O.CON.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
428 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN GOVE COUNTY...
At 428 PM CDT, a severe thunderstorm was located 7 miles south of
Quinter, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quinter.
This includes Interstate 70 in Kansas between mile markers 106 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3897 10038 3908 10031 3904 10015 3895 10015
3881 10016
TIME...MOT...LOC 2128Z 302DEG 12KT 3896 10025
HAIL...1.00IN
WIND...60MPH
$$
JRM119
WWUS53 KGLD 202146
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
446 PM CDT TUE JUN 20 2017
KSC063-202156-
/O.EXP.KGLD.SV.W.0124.000000T0000Z-170620T2145Z/
Gove KS-
446 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOVE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire. However small
hail and heavy rain are still possible with this
thunderstorm...especially near the Gove and Trego county line.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3897 10038 3908 10031 3904 10015 3895 10015
3881 10016
TIME...MOT...LOC 2146Z 290DEG 24KT 3893 10014
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:43 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 20, 2:43 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 143 PM MDT Tue Jun 20 2017 .SHORT TERM...(This evening through Wednesday) Issued at 1259 PM MDT Tue Jun 20 2017 The forecast concerns in the short term period are the hot daytime temperatures and the potential for some storms to become severe as isolated to scattered thunderstorms develop and progress across the eastern sections of the area during the afternoon and evening hours today and again on Wednesday. Afternoon high temperatures approaching the century mark with dewpoints across the eastern half of the forecast area in the lower 60s will produce an unstable atmosphere east of a line from Tribune, KS to McCook, NE, CU developing across southwest and west central KS along and east of a surface trough will spread across north central KS with scattered thunderstorms expected across the area by mid afternoon. Some storms are expected to become severe during the late afternoon and evening with large hail and damaging winds. Overnight low temperatures stay in the lower 70s around the Hill City area with lows in the lower to mid 60s across far eastern Colorado tonight. Temperatures warm quickly again on Wednesday morning with afternoon high temperatures expected around the century mark east of the Colorado border area with upper 90s across far eastern Colorado. The surface trough remains in place over the forecast area with storm expected to again develop along and east of the surface trough in the area of greater moisture and instability during the afternoon. Scattered thunderstorms will again move across mainly the eastern sections of the forecast area through the evening hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 140 PM MDT Tue Jun 20 2017 Wednesday night: Strong to severe storms will continue to be possible for eastern portions of the area through the evening, coming to an end before midnight. Lows will be in the mid to upper 60s for most areas. Thursday: Chance of strong to severe storms during the afternoon and evening across much of the CWA for Thursday. SPC is currently highlighting most of the Central High Plains under a Slight Risk for severe weather. Damaging winds look to be the biggest risk with DCAPE values between 1000-2000 J/kg. A chance of showers and storms continues through the overnight. Friday-Tuesday: Global models still differ on timing of cold air infiltration into the area. 12Z GFS MOS Guidance shows Saturday night and Sunday as the coolest period, whereas the ECMWF MOS has Saturday into Saturday night as the coolest time frame. Until there is better agreement and consistency in the models, will continue to take a blend of the two into Monday. This period looks to be somewhat wet with chances of rain and thunderstorms each day. Looking at model soundings, it is possible we will see another round of strong to severe storms on Monday. Tuesday looks to be dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1131 AM MDT Tue Jun 20 2017 There may be isolated thunderstorms in the area, storms should not be part of the prevailing conditions at either MCK or GLD. VFR conditions are therefore expected at GLD and MCK through the TAF period with a strong low level southerly jet to develop overnight. This southerly jet will produce low level wind shear at MCK and GLD between 05Z-13Z with winds a few hundred feet off the surface out of the south at 40kts while surface winds will be 10-12kts out of the south southeast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...SME AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1103 AM MDT Tue Jun 20 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska as scattered thunderstorms develop and move eastward this afternoon and evening. The primary threats during the afternoon will be damaging winds with a transition to damaging winds and large hail with localized heavy rain during the late afternoon and evening east of a line from Leoti, Kansas to Norton, Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a possibility of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening. Damaging winds and large hail will be the main threats. Locally heavy rainfall may also produce isolated flash flooding. Another round of severe thunderstorms is possible again Thursday afternoon through Thursday night across the central high plains region. Damaging winds and large hail are the main threats. Locally heavy rainfall and an increased threat for flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 20, 1:56 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
156 PM CDT TUE JUN 20 2017
KSZ028-042-201930-
Wichita KS-Logan KS-
156 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 230 PM CDT...
At 153 PM CDT, thunderstorms were developing across eastern Wichita
county and extreme south central Logan county. These storms are
expected to continue and possibly intensify through 3 PM CDT. Be
prepared for rapidly intensifying storms in this area.
Locations impacted include...
Marienthal.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3860 10139 3877 10124 3876 10088 3870 10093
3870 10113 3844 10113 3837 10118
TIME...MOT...LOC 1853Z 288DEG 35KT 3866 10118
JRMSpecial weather statement, Jun 20, 3:02 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
302 PM CDT TUE JUN 20 2017
KSZ015-029-202030-
Gove KS-Sheridan KS-
302 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHEASTERN GOVE COUNTIES UNTIL 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grainfield, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Quinter, Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 88 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3878 10028 3904 10061 3921 10057 3922 10016
3913 10016 3913 10015
TIME...MOT...LOC 2002Z 277DEG 18KT 3911 10049
JRMSpecial weather statement, Jun 20, 3:08 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Goodland KS 308 PM CDT TUE JUN 20 2017 KSZ015-202030- Sheridan KS- 308 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 330 PM CDT... At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Hoxie, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hoxie and Tasco. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for northwestern Kansas. LAT...LON 3933 10060 3950 10055 3948 10020 3922 10028 TIME...MOT...LOC 2008Z 283DEG 24KT 3940 10049 JRM
Special weather statement, Jun 20, 3:42 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Goodland KS 342 PM CDT TUE JUN 20 2017 KSZ016-202100- Graham KS- 342 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL 400 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Collyer, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saint Peter. A severe thunderstorm watch remains in effect until 900 PM CDT for northwestern and west central Kansas. LAT...LON 3913 9987 3913 10016 3924 10016 3928 9987 TIME...MOT...LOC 2042Z 270DEG 20KT 3915 10011 JRM
Special weather statement, Jun 20, 3:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM CDT TUE JUN 20 2017
KSZ029-202100-
Gove KS-
346 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
400 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 4 miles west of Quinter, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Quinter and Park.
This includes Interstate 70 in Kansas between mile markers 99 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3885 10020 3902 10045 3913 10037 3913 10021
3912 10015 3891 10015
TIME...MOT...LOC 2046Z 299DEG 17KT 3907 10032
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:56 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Jun 20, 3:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jun 20, 3:08 PM CDT | Special Weather Statement | GLD | Sheridan | 22 min |
| Jun 20, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| Jun 20, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jun 20, 3:46 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Jun 20, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 33 min |
| Jun 20, 4:10 PM CDT | Special Weather Statement | GLD | Logan | 20 min |
| Jun 20, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 33 min |
| Jun 20, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 57 min |
| Jun 20, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 45 min |
| Jun 20, 4:50 PM CDT | Special Weather Statement | GLD | Wichita | 10 min |
| Jun 20, 4:52 PM CDT | Special Weather Statement | GLD | Gove | 8 min |
| Jun 20, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 57 min |
| Jun 20, 5:08 PM CDT | Special Weather Statement | GLD | Wichita | 22 min |
| Jun 20, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 19 min |
| Jun 20, 5:20 PM CDT | Special Weather Statement | GLD | Sheridan | 10 min |
| Jun 20, 5:26 PM CDT | Special Weather Statement | GLD | Sheridan | 19 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 17 min |
| Jun 20, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jun 20, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 37 min |
| Jun 20, 5:57 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
| Jun 20, 6:13 PM CDT | Special Weather Statement | GLD | Gove | 32 min |
| Jun 20, 6:14 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| Jun 20, 6:19 PM CDT | Special Weather Statement | GLD | Sheridan | 11 min |
| Jun 20, 6:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 23 min |
| Jun 20, 6:36 PM CDT | Special Weather Statement | GLD | Sheridan | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.